Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Green Bay, WI

June 17, 2018Forest County, Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 17, 2018, 5:47 PM CDT for Forest County, Oneida County, Vilas County, Wisconsin. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 5:47 PM CDT (22:47 UTC)
Expired
Jun 17, 2018, 6:45 PM CDT
In force
58 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Forest County, WI, Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 138 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:02 PM CDTTSTM WND GST 52Eagle River, WIMEASURED GUST. TREE BRANCHES AND DEBRIS OVER THE ROADS.
Jun 17, 6:05 PM CDTTSTM WND GST 51Eagle River, WI
Jun 17, 6:08 PM CDTTSTM WND DMGLand O Lakes, WITREES DOWN
Jun 17, 6:08 PM CDTTSTM WND DMGPhelps, WITREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS53 KGRB 172247
SVRGRB
WIC041-085-125-172345-
/O.NEW.KGRB.SV.W.0012.180617T2247Z-180617T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
547 PM CDT SUN JUN 17 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Forest County in northeastern Wisconsin...
  Vilas County in north central Wisconsin...
  Northeastern Oneida County in north central Wisconsin...

* Until 645 PM CDT.

* At 547 PM CDT, severe thunderstorms were located along a line
  extending from 11 miles southwest of Watersmeet to 9 miles
  southeast of Boulder Junction to near Lac Du Flambeau, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Eagle River around 605 PM CDT.
  Phelps around 615 PM CDT.
  Popple River around 645 PM CDT.

Other locations impacted by these severe thunderstorms include Gagen,
Franklin Lake Campground, Sayner, Anvil Lake Campground, Land O
Lakes, Lac Vieux Desert, Starks, Windsor Dam Campground, Woodruff and
St Germain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4596 8999 4606 8952 4621 8946 4621 8944
      4614 8909 4602 8882 4603 8878 4602 8878
      4603 8873 4602 8869 4573 8868 4561 8918
TIME...MOT...LOC 2247Z 297DEG 31KT 4618 8938 4604 8945 4596 8982 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Kurimski
4 follow-up statements
780 
WWUS53 KGRB 172258
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
558 PM CDT SUN JUN 17 2018

WIC041-085-125-172345-
/O.CON.KGRB.SV.W.0012.000000T0000Z-180617T2345Z/
Forest WI-Vilas WI-Oneida WI-
558 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FOREST...VILAS AND NORTHEASTERN ONEIDA COUNTIES...

At 558 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Phelps to near Eagle River to 10
miles east of Lac Du Flambeau, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Eagle River around 605 PM CDT.
  Phelps around 610 PM CDT.
  Popple River around 645 PM CDT.

Other locations impacted by these severe thunderstorms include Gagen,
Franklin Lake Campground, Sayner, Anvil Lake Campground, Land O
Lakes, Lac Vieux Desert, Starks, Windsor Dam Campground, Woodruff and
St Germain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4596 8999 4606 8952 4621 8946 4621 8944
      4614 8909 4602 8882 4603 8878 4602 8878
      4603 8873 4602 8869 4573 8868 4561 8918
TIME...MOT...LOC 2258Z 297DEG 36KT 4612 8924 4598 8931 4590 8968 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Kurimski
135 
WWUS53 KGRB 172313
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
613 PM CDT SUN JUN 17 2018

WIC041-085-125-172345-
/O.CON.KGRB.SV.W.0012.000000T0000Z-180617T2345Z/
Forest WI-Vilas WI-Oneida WI-
613 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FOREST...SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA
COUNTIES...

At 612 PM CDT, severe thunderstorms were located along a line
extending from near Phelps to 6 miles east of Eagle River to 14 miles
north of Rhinelander, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement. At 608 pm, wind damage was reported in 
         Land O Lakes and Phelps.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Popple River around 645 PM CDT.

Other locations impacted by these severe thunderstorms include Gagen,
Franklin Lake Campground, Anvil Lake Campground, Land O Lakes, Lac
Vieux Desert, Starks, Windsor Dam Campground, Woodruff, St Germain
and Clearwater Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4591 8988 4601 8936 4618 8930 4614 8909
      4602 8882 4603 8878 4602 8878 4603 8873
      4602 8869 4573 8868 4561 8918
TIME...MOT...LOC 2312Z 297DEG 36KT 4605 8904 4591 8911 4583 8948 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurimski
712 
WWUS53 KGRB 172328
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
628 PM CDT SUN JUN 17 2018

WIC041-085-125-172345-
/O.CON.KGRB.SV.W.0012.000000T0000Z-180617T2345Z/
Forest WI-Vilas WI-Oneida WI-
628 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN FOREST...SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA
COUNTIES...

At 627 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Phelps to 13 miles west of
Popple River to 13 miles east of Rhinelander, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Popple River around 645 PM CDT.

Other locations impacted by these severe thunderstorms include Gagen,
Franklin Lake Campground, Anvil Lake Campground, Starks, Windsor Dam
Campground, Clearwater Lake, Nelma, Alvin, Newald and Sugar Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4577 8955 4594 8926 4614 8909 4602 8882
      4603 8878 4602 8878 4603 8873 4602 8869
      4573 8868 4561 8918
TIME...MOT...LOC 2327Z 270DEG 35KT 4599 8887 4585 8894 4567 8915 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurimski
112 
WWUS53 KGRB 172342
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
642 PM CDT SUN JUN 17 2018

WIC041-085-125-172350-
/O.EXP.KGRB.SV.W.0012.000000T0000Z-180617T2345Z/
Forest WI-Vilas WI-Oneida WI-
642 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA COUNTIES WILL EXPIRE AT
645 PM CDT...

Although the Severe Thunderstorm Warning will expire at 645 pm, a 
Severe Thunderstorm Warning still remains in effect for southeastern 
Oneida and Forest counties until 730 pm.

To report severe weather, contact your nearest law enforcement 
agency. They will relay your report to the National Weather Service 
Green Bay.

A Severe Thunderstorm Watch remains in effect until midnight CDT for 
north central and northeastern Wisconsin.

LAT...LON 4577 8955 4594 8926 4614 8909 4602 8882
      4603 8878 4602 8878 4603 8873 4602 8869
      4573 8868 4561 8918
TIME...MOT...LOC 2340Z 297DEG 31KT 4594 8873 4580 8880 4562 8901 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:23 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 3:23 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
323 PM CDT Sun Jun 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Monday
Issued at 322 PM CDT Sun Jun 17 2018

Flood and severe weather potential are the main
concerns tonight and early Monday.

A cold front will move very slowly across the area tonight and
early Monday. Very warm and humid air ahead of the front will
provide showers and storms with the potential for producing very
heavy rains, especially given the slow movement. We added some
counties to the flash flood watch in northern counties. The main
severe storm threat should be strong winds, as temperatures aloft
are not cold for large hail. A brief tornado is not out of the
question along the front though is not expected.

There are model differences about how quickly the front and
associated showers and storms exit the area tomorrow. That will
have an effect on temperatures.

.LONG TERM...Monday Night Through Sunday
Issued at 322 PM CDT Sun Jun 17 2018

Zonal pattern at 500mb will dominate the weather pattern at the
beginning of the period. A northwest flow pattern is expected by
the weekend, allowing for low humidity and seasonable temperatures
as Canadian high pressure moves across the area. Temperatures on
some nights could fall into the 40s at our typical cold spots
across the north later this week.

The cold front will gradually push south of the area Monday
night. However, additional complexes of showers and thunderstorms
are expected which may clip our southern counties Monday night
into Tuesday before the front pushes far enough south of the
area. Canadian high pressure system should dominate the weather
pattern into Friday morning. The next chance of showers and storms
are possible next Friday into the weekend, although confidence
is low in the timing of the rain chances. Some adjustments were
made to max temperatures to account for our warmer biased sites.
Did lower minimum temperatures on a few nights later in the week
across the north to account for our typical cold spots.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Sun Jun 17 2018

Mostly VFR conditions expected until showers and
thunderstorms arrive during the late afternoon and evening hours
ahead of a cold front approaching from Minnesota. The activity
will slowly move across the area tonight and diminish from west to
east Monday. IFR conditions are possible late tonight and early
Monday. Some of the storms could produce strong winds and hail
later today.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for WIZ005-010>013-
018-019-021-030-073.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jun 17, 3:12 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
312 PM CDT Sun Jun 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
312 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected across the area later this afternoon
and tonight. A few storms could become severe, especially north
of Highway 10. Damaging winds are the main severe weather threat.

A flash flood watch is in effect for much of central and northern
Wisconsin, where recent heavy rains have left the ground nearly
saturated and rivers and stream levels high.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Scattered thunderstorms are forecast for Monday morning. A few
strong storms with gusty winds and heavy rain are possible early.

There is a chance of thunderstorms on Friday into next weekend.
It is too early to determine if any of these storms would become
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-182015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
312 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms will pose a hazard to boaters on the lake
and bay at times tonight. Dense fog is also possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance of thunderstorms into Monday, and again late in
the week.

RDM/Eckberg

In the hours before

Special weather statement, Jun 17, 3:57 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
357 PM CDT SUN JUN 17 2018

WIZ005-010-018-030-035-172145-
Vilas WI-Marathon WI-Wood WI-Oneida WI-Lincoln WI-
357 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN LINCOLN...VILAS...
WESTERN MARATHON AND WESTERN ONEIDA COUNTIES UNTIL 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking scattered strong
thunderstorms from Ironwood to Winter to 10 miles southwest of
Price. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms. The
storms are intensifying, and severe thunderstorm warnings are
possible.

Locations impacted include...
Marshfield, Lac Du Flambeau, Abbotsford, Spencer, Boulder Junction,
Pittsville, Winchester, Squirrel Lake, Babcock and Tripoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Wisconsin.

LAT...LON 4614 8909 4613 8906 4612 8905 4564 8978
      4425 8998 4425 9032 4503 9031 4504 9020
      4512 9020 4512 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2055Z 283DEG 56KT 4671 8965 4585 9095 4445 9113

RDM
Local storm report, Jun 17, 5:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
513 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       LAC DU FLAMBEAU         45.96N 89.88W
06/17/2018  M6.35 INCH       VILAS              WI   TRAINED SPOTTER

            RAINFALL TOTAL SINCE FRIDAY

&&

BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:08 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas63 min
Jun 16, 7:57 PM CDTSpecial Weather StatementGRBForest48 min
Jun 17, 3:57 PM CDTSpecial Weather StatementGRBVilas, Wood48 min
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningGRBVilas64 min
Jun 17, 6:03 PM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida42 min
Jun 17, 6:17 PM CDTAreal Flood WarningGRBForest, Oneida, Vilas118 min
Jun 17, 6:34 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Oneida34 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.